Alert archive / Kansas / High Wind Warnings in 2008
High Wind Warning 3, NWS Goodland, KS
NWS Goodland, KS issued this high wind warning at May 2, 2008, 10:22 AM CDT for 12 counties in Kansas; Cheyenne County, Colorado; Hitchcock County, Red Willow County, Nebraska. It was in force for 9 hr. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 2008, 10:22 AM CDT (15:22 UTC)
- Expired
- May 2, 2008, 7:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 59 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 10:52 AM CDT | NON-TSTM WND GST 59 | Weskan, KS | KSNW WEATHER LAB AT WESKAN HIGH SCHOOL |
| May 2, 10:55 AM CDT | NON-TSTM WND GST 59 | Atwood, KS | KSNW WEATHER LAB AT RAWLINS COUNTY ELEMENTARY SCHOOL |
| May 2, 10:55 AM CDT | NON-TSTM WND GST 63 | 3 Sse Oakley, KS | AWOS |
| May 2, 10:57 AM CDT | NON-TSTM WND GST 58 | Grinnell, KS | KSNW WEATHER LAB AT GRINNELL MIDDLE SCHOOL |
| May 2, 10:58 AM CDT | NON-TSTM WND GST 54 | N Brewster, KS | CWOP MESONET / BREWSTER HIGH SCHOOL |
| May 2, 11:33 AM CDT | NON-TSTM WND GST 58 | Colby, KS | CWOP SITE |
| May 2, 11:39 AM CDT | NON-TSTM WND GST 61 | 2 S Tribune, KS | AWOS |
| May 2, 11:39 AM CDT | NON-TSTM WND GST 61 | 2 Wnw Tribune, KS | 53KT WIND GUST MEASURED AT TRIBUNE AWOS |
| May 2, 11:57 AM CDT | NON-TSTM WND GST 60 | Sharon Springs, KS | |
| May 2, 12:03 PM CDT | NON-TSTM WND DMG | Colby, KS | MINOR ROOF DAMAGE IN COLBY DUE TO STRONG WINDS |
| May 2, 12:12 PM CDT | NON-TSTM WND GST 65 | 5 Wsw Goodland, KS | MEASURED AT 9 METERS AGL. |
| May 2, 3:46 PM CDT | BLIZZARD | Goodland, KS | VISIBILITY 1/4 MILE AT GOODLANDS RENNER FIELD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 3.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1730 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KGLD 021522 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 922 AM MDT FRI MAY 2 2008 ...VERY STRONG WINDS WILL BLOW ACROSS THE TRI-STATE AREA TODAY AND TONIGHT... .A STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH THE CENTRAL PLAINS TODAY...BRINGING VERY STRONG NORTHWEST WINDS TO MUCH OF THE TRI-STATE REGION TODAY AND THIS EVENING. COZ092-KSZ002>004-013>016-027>029-041-042-NEZ080-081-022330- /O.UPG.KGLD.WI.Y.0012.000000T0000Z-080503T0400Z/ /O.NEW.KGLD.HW.W.0003.080502T1522Z-080503T0400Z/ CHEYENNE CO-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM- WALLACE-LOGAN-GOVE-GREELEY-WICHITA-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...CHEYENNE WELLS...ATWOOD...OBERLIN... NORTON...GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS... OAKLEY...QUINTER...TRIBUNE...LEOTI...TRENTON...MCCOOK 922 AM MDT FRI MAY 2 2008 /1022 AM CDT FRI MAY 2 2008/ ...HIGH WIND WARNING IN EFFECT UNTIL 10 PM MDT /11 PM CDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 10 PM MDT /11 PM CDT/ THIS EVENING. THE WIND ADVISORY IS NO LONGER IN EFFECT. VERY STRONG NORTHWEST WINDS WILL CONTINUE FOR THE REST OF TODAY. WIND SPEEDS WILL RANGE FROM 40 TO 60 MPH WITH GUSTS NEAR 80 MPH. THIS WILL CREATE AREAS OF BLOWING DUST WITH NEAR ZERO VISIBILITIES AT TIMES. WINDS WILL BEGIN TO DECREASE LATE THIS EVENING. A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE. $$ COZ090-091-KSZ001-NEZ079-022330- /O.CON.KGLD.WI.Y.0012.000000T0000Z-080503T0400Z/ YUMA-KIT CARSON-CHEYENNE KS-DUNDY- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... ST. FRANCIS...BENKELMAN 922 AM MDT FRI MAY 2 2008 /1022 AM CDT FRI MAY 2 2008/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT /11 PM CDT/ THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT /11 PM CDT/ THIS EVENING. VERY STRONG NORTHWEST WINDS ARE EXPECTED TODAY WITH SPEEDS RANGING FROM 30 TO 40 MPH WITH GUSTS AROUND 55 MPH. WINDS WILL BEGIN TO DECREASE AROUND SUNSET. A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. $$ FS
1 follow-up statement
000 WWUS73 KGLD 022050 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 250 PM MDT FRI MAY 2 2008 ...STRONG WINDS CONTINUE TO BLOW ACROSS MUCH OF THE TRI-STATE AREA... .STRONG NORTH WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON BEFORE SLOWLY SUBSIDING BELOW WARNING CRITERIA SHORTLY THEREAFTER. COZ092-KSZ041-042-030400- /O.EXB.KGLD.WI.Y.0012.080503T0000Z-080503T0400Z/ /O.EXT.KGLD.HW.W.0003.000000T0000Z-080503T0000Z/ CHEYENNE CO-GREELEY-WICHITA- INCLUDING THE CITIES OF...CHEYENNE WELLS...TRIBUNE...LEOTI 250 PM MDT FRI MAY 2 2008 /350 PM CDT FRI MAY 2 2008/ ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON... ...WIND ADVISORY IN EFFECT FROM 6 PM MDT /7 PM CDT/ TO 10 PM MDT /11 PM CDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 PM MDT /7 PM CDT/ TO 10 PM MDT /11 PM CDT/ THIS EVENING. THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON. VERY STRONG NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON BEFORE SUBSIDING BUT STILL GUSTING TO 45 MPH EARLY THIS EVENING. A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. $$ KSZ002>004-013>016-027>029-NEZ080-081-030000- /O.EXT.KGLD.HW.W.0003.000000T0000Z-080503T0000Z/ RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE- LOGAN-GOVE-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...ATWOOD...OBERLIN...NORTON...GOODLAND... COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER... TRENTON...MCCOOK 250 PM MDT FRI MAY 2 2008 /350 PM CDT FRI MAY 2 2008/ ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON... THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON. VERY STRONG NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON BEFORE SLOWLY SUBSIDING AROUND SUNSET. A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE. $$ COZ090-091-KSZ001-NEZ079-030000- /O.EXT.KGLD.WI.Y.0012.000000T0000Z-080503T0000Z/ YUMA-KIT CARSON-CHEYENNE KS-DUNDY- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... ST. FRANCIS...BENKELMAN 250 PM MDT FRI MAY 2 2008 /350 PM CDT FRI MAY 2 2008/ ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON. VERY STRONG NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON BEFORE SUBSIDING BUT STILL GUSTING TO 45 MPH EARLY THIS EVENING. A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. $$ WFO GOODLAND
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at May 2, 9:50 AM CDT, 32 minutes earlier.
Area forecast discussion, May 2, 9:50 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
850 AM MDT FRI MAY 2 2008
.DISCUSSION...ISSUED A BLIZZARD WARNING FOR YUMA...KIT CARSON
COUNTIES IN COLORADO AS WELL AS DUNDY AND CHEYENNE COUNTY KANSAS.
RADAR AND RECENT REPORTS FROM YUMA COUNTY INDICATE THAT SNOW WILL
CONTINUE TO MOVE SOUTH ACROSS THE WARNED AREA. THE SNOW COMBINED
WITH THE WIND WILL CREATE BLIZZARD CONDITIONS THROUGH MOST OF THE
DAY.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 10 PM MDT /11 PM CDT/ THIS EVENING FOR
KSZ001>004-013>016-027>029-041-042.
BLIZZARD WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ001.
NE...WIND ADVISORY UNTIL 10 PM MDT /11 PM CDT/ THIS EVENING FOR
NEZ079>081.
BLIZZARD WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR NEZ079.
CO...WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR COZ090>092.
BLIZZARD WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR COZ090-091.
&&
FSHazardous weather outlook, May 2, 5:41 AM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 441 AM MDT FRI MAY 2 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 441 AM MDT FRI MAY 2 2008 /541 AM CDT FRI MAY 2 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT STRONG NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS NEAR 55 MPH ARE EXPECTED ACROSS THE CENTRAL HIGH PLAINS IN THE WAKE OF A LOW PRESSURE SYSTEM THAT WILL BE MOVING THROUGH THE PLAINS STATES TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF THUNDERSTORMS FROM MONDAY AFTERNOON THROUGH WEDNESDAY. AS WITH ANY THUNDERSTORM...DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... WIND SPEED AND WIND DAMAGE REPORTS WOULD BE GREATLY APPRECIATED AND SHOULD BE FORWARDED TO LOCAL LAW ENFORCEMENT OFFICIALS OR YOUR NATIONAL WEATHER SERVICE OFFICE. LOCKHART
In the hours before
Local storm report, May 2, 10:06 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
906 AM MDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 AM NON-TSTM WND GST 12 W GOODLAND 39.35N 101.93W
05/02/2008 M78 MPH SHERMAN KS PUBLIC
&&
FOLTZLocal storm report, May 2, 10:08 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
908 AM MDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 AM NON-TSTM WND GST OBERLIN 39.82N 100.53W
05/02/2008 M56.00 MPH DECATUR KS BROADCAST MEDIA
MEASURED BY KSNW WEATHER STATION. CORRECTED FOR TIME.
0841 AM NON-TSTM WND GST GRINNELL 39.12N 100.63W
05/02/2008 M57.00 MPH GOVE KS BROADCAST MEDIA
KSNW WEATHER STATION MEASURED 57 MPH WIND. CORRECTED FOR
TIME.
0905 AM NON-TSTM WND GST 12 W GOODLAND 39.35N 101.93W
05/02/2008 M78.00 MPH SHERMAN KS PUBLIC
CORRECTED FOR TIME
&&
FOLTZLocal storm report, May 2, 10:13 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
913 AM MDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 AM NON-TSTM WND GST 3 NE KIRK 39.65N 102.56W
05/02/2008 M68 MPH YUMA CO MESONET
&&
FOLTZLocal storm report, May 2, 10:17 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
917 AM MDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 AM NON-TSTM WND GST 3 W BIRD CITY 39.75N 101.59W
05/02/2008 M62.00 MPH CHEYENNE KS MESONET
0837 AM NON-TSTM WND GST 2 NW HAIGLER 40.03N 101.96W
05/02/2008 M58.00 MPH DUNDY NE MESONET
BY NEBRASKA DEPARTMENT OF ROADS
&&
MENTZERLocal storm report, May 2, 10:19 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
919 AM MDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM NON-TSTM WND GST 5 W GOODLAND 39.35N 101.80W
05/02/2008 M60 MPH SHERMAN KS MESONET
&&
MENTZERLocal storm report, May 2, 10:20 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
920 AM MDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 AM NON-TSTM WND GST 12 NNE GOODLAND 39.51N 101.62W
05/02/2008 M56 MPH SHERMAN KS MESONET
&&
MENTZERThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 4:20 AM CDT | Wind Advisory | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 19 hr |
| May 2, 9:32 AM CDT | Blizzard Warning | GLD | Cheyenne | 9 hr |
| May 2, 3:50 PM CDT | Snow and Blowing Snow Advisory | GLD | Cheyenne, Decatur, Gove, Graham, Logan, Norton and 5 more | 7 hr |
Nearby
High Wind Warnings in Kansas, 2008High Wind Warnings in Nebraska, 2008High Wind Warnings in Colorado, 2008Every high wind warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.